Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 21, NWS Philadelphia/Mount Holly

May 13, 2000Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 13, 2000, 7:02 PM EDT for Carbon County, Pennsylvania. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 7:02 PM EDT (23:02 UTC)
Expired
May 13, 2000, 7:45 PM EDT
In force
43 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 144 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:40 PM EDTThunderstorm Wind 57 ELittle Gap, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS51 KPHI 132303
SVRPHL
PAC025-132345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
702 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CARBON COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 745 PM EDT.

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM... 10 MILES SOUTHWEST OF NESQUEHONING...OR
  ABOUT 30 MILES NORTHWEST OF ALLENTOWN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NESQUEHONING AT 710 PM EDT...
  JIM THORPE...LEHIGHTON AT 715 PM EDT...
  PALMERTON AT 725 PM EDT...

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:45 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 13, 3:45 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT SAT MAY 13 2000

UPDATED ZONES TO REFLECT SEVERE THUNDERSTORM WATCH EARLIER THIS
AFTERNOON.

CURRENT SEVERE WEATHER SCENARIO PRETTY MUCH ON TRACK.  HAVE ADDED
ENHANCED THUNDERSTORM WORDING TO ALL OF FORECAST AREA AS LOW LEVEL
AIRMASS CONTINUES TO DESTABILIZE BOTH AT SURFACE AND ALOFT.   BASED
ON LATEST RADAR TRENDS...HAVE RAISED POPS TO LIKELY CATEGORY AT ALL
LOCATIONS.

AFTER PRECIPITATION MOVES THROUGH LATER TONIGHT...A COOLER AND
BASICALLY DRY PATTERN MOVES IN.  UPPER LEVEL RIDGE ALONG E COAST
UNDERGOES AT LEAST TEMPORARY TRANSITION TO TROUGH IN THIS SLOWLY
PROGRESSIVE PATTERN.

STAYED FAIRLY CLOSE TO FWC/FAN TEMPS.  GIVEN THE PATTERN...FROST MAY
BE A POSSIBILITY IN NORTHERN NJ AND THE POCONOS SOMETIME IN THE NEXT
SEVERAL DAYS.

WINDS STILL EXPECTED TO STAY BELOW SMALL CRAFT ADVISORY CRITERIA
AFTER FRONTAL PASSAGE...SO NO SCA ON THE MARINE.

.PHI...NONE.

SZATKOWSKI

In the hours before

Special weather statement, May 13, 2:38 PM EDT, 4 hours 24 minutes before
DEZ001-002-MDZ008-012-015-019-020-NJZ016>019-021-
PAZ067-068-070-071-AKZ430-140000-

SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH VALID UNTIL 8 PM FOR
PORTIONS OF SOUTHEASTERN PENNSYLVANIA...SOUTHWESTERN NEW JERSEY...
NORTHEASTERN MARYLAND...AND DELAWARE.

SPECIFICALLY...THESE COUNTIES ARE INCLUDED IN THE WATCH...

IN PENNSYLVANIA...
CHESTER...DELAWARE...MONTGOMERY...PHILADELPHIA.

IN NEW JERSEY...
BURLINGTON...CAMDEN...CUMBERLAND...GLOUCESTER...SALEM.

IN DELAWARE...
KENT...NEW CASTLE.

IN MARYLAND...
CAROLINE...CECIL...KENT...QUEEN ANNES...TALBOT.

AS WELL AS UPPER DELAWARE BAY.

A STRONG COLD FRONT OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON
WILL SWEEP EAST THROUGH THE AREA THIS EVENING.  BECAUSE OF THE VERY
WARM...MOIST...AND UNSTABLE AIRMASS ACROSS SOUTHEASTERN
PENNSYLVANIA...SOUTHWESTERN NEW JERSEY...NORTHEASTERN MARYLAND...AND
DELAWARE...SEVERE THUNDERSTORMS MAY DEVELOP IN THESE AREAS THROUGH
THE REST OF THE AFTERNOON AND EARLY EVENING.

DAMAGING WINDS...LARGE HAIL...DEADLY CLOUD-TO-GROUND LIGHTNING...AND
HEAVY RAINS ARE POSSIBLE FROM THESE STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO FORM.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR LATER STATEMENTS AND FORECASTS...AS WELL AS ANY
WARNINGS WHICH WOULD BE ISSUED IF SEVERE THUNDERSTORMS DEVELOP.

SKYWARN ACTIVATION IS REQUESTED.

KRAUS
Special weather statement, May 13, 6:30 PM EDT, 32 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-140300-

SEVERE THUNDERSTORM WATCH STATUS MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 287 IN EFFECT UNTIL 800 PM EDT...
...SEVERE THUNDERSTORM WATCH NUMBER 291 IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
HAS ISSUED A SEVERE THUNDERSTORM WATCH VALID UNTIL 1100 PM FOR PORTIONS
OF EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY.

SPECIFICALLY...THESE COUNTIES ARE INCLUDED IN THE WATCH...

IN PENNSYLVANIA...
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...
LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY...
BURLINGTON...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH...
MORRIS...OCEAN...SOMERSET...SUSSEX...WARREN.

A SEVERE THUNDERSTORM CONTINUES IN EFFECT UNTIL 800 PM EDT FOR PORTIONS
OF SOUTHWEST NEW JERSEY...NORTHEAST MARYLAND...AND DELAWARE.

SPECIFICALLY...THESE COUNTIES ARE INCLUDED IN THE WATCH...

IN NEW JERSEY...
CAMDEN...CUMBERLAND...GLOUCESTER...SALEM.

IN DELAWARE...
KENT...NEW CASTLE.

IN MARYLAND...
CAROLINE...CECIL...KENT...QUEEN ANNES...TALBOT.

AS WELL AS UPPER DELAWARE BAY.

DAMAGING WINDS...LARGE HAIL...DEADLY CLOUD-TO-GROUND LIGHTNING...AND
HEAVY RAINS ARE POSSIBLE FROM THESE STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO FORM.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR LATER STATEMENTS AND FORECASTS...AS WELL AS ANY
WARNINGS WHICH WOULD BE ISSUED IF SEVERE THUNDERSTORMS DEVELOP.

SKYWARN ACTIVATION IS REQUESTED.

SZATKOWSKI

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:32 PM EDTSevere Thunderstorm WarningPHIBerks43 min
May 13, 6:12 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh48 min
May 13, 6:44 PM EDTSevere Thunderstorm WarningPHILehigh, Northampton46 min
May 13, 6:56 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery64 min
May 13, 7:12 PM EDTTornado WarningPHIBucks, Montgomery33 min
May 13, 7:23 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh52 min
May 13, 7:39 PM EDTSevere Thunderstorm WarningPHIMonroe, Northampton41 min
May 13, 7:47 PM EDTSevere Thunderstorm WarningPHIChester, Montgomery43 min
May 13, 7:53 PM EDTTornado WarningPHILehigh, Northampton37 min
May 13, 7:59 PM EDTSevere Thunderstorm WarningPHIBucks31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.